Advertisement
Thanks Thanks:  0
Likes Likes:  0
Results 1 to 5 of 5

Thread: Atypical antipsychotics and hyperglycemia, diabetes

  1. #1

    Atypical antipsychotics and hyperglycemia, diabetes

    Ziprasidone Associated With Increased Risk of Hyperglycemia, Diabetes

    Sept. 1, 2004 — The U.S. Food and Drug Administration (FDA) and Pfizer have notified healthcare professionals by letter of revisions to the warnings section of drug labeling for ziprasidone (Geodon), according to an alert sent today from MedWatch, the FDA's safety information and adverse event reporting system. The warning refers to the increased risk of hyperglycemia and diabetes in patients treated with ziprasidone and other atypical antipsychotics.

    The FDA has received reports of hyperglycemia, in some cases extreme and associated with ketoacidosis, hyperosmolar coma, or death in patients treated with these medications. Some cases of hyperglycemia have resolved upon discontinuation of the atypical antipsychotic while others have required continued antidiabetic treatment.

    There have been few such reports in patients taking ziprasidone, which may be due to the limited number of patients being treated with the drug. The company reports that it has reviewed the ziprasidone database and found no increased signal for diabetes, but further data is required for confirmation.

    According to the letter, the relationship between atypical antipsychotic use and hyperglycemia-related adverse events may be confounded by possible increased risk of diabetes mellitus in the schizophrenic population and increasing incidence in the general population. However, epidemiologic studies suggest an increased risk of transient-emergent hyperglycemia-related events in these patients. It is unknown whether ziprasidone is associated with this increased risk because it was not marketed at the time of the studies.

    The FDA recommends that all patients treated with atypical antipsychotics be monitored for symptoms of hyperglycemia and undergo fasting blood glucose testing upon presentation. Patients diagnosed with diabetes mellitus should be monitored regularly for loss of glucose control. Patients with traditional diabetes mellitus risk factors should undergo fasting blood glucose testing at initiation of treatment with atypical antipsychotics.

    Additional information may be obtained by calling Pfizer at 1-800-438-1985. Serious adverse events should be reported to MedWatch by phone (1-800-FDA-0188), by fax (1-800-FDA-0178), or online at http://www.fda.gov/MedWatch.

  2. Advertisement
  3. #2

    Regarding atypical antipsychotics and diabetes

    I am on 5mg olanzapine and I am constantly worried about getting diabetes. However I have been advised that I need to monitor my blood sugar every 6 months. I have been offered to change to aripirazole but have been told that it causes restlessness and anxiety. I don't know what to do, I am getting extremely upset that whenever I look at internet websites about olanzapine that the word diabetes is never far away.

  4. Atypical antipsychotics and hyperglycemia, diabetes

    Richard, see my reply to your other post asking about abilify.

  5. #4

    Atypical antipsychotics and hyperglycemia, diabetes

    I have asked my psychiatrist about olanzapine and the diabetes risk. He said if I watch my weight then I should be alright. I also have bought some Diastix which are litmus strips which test levels of glucose in your urine so I can test the level of glucose at home when I go to the toilet. I am going to try the G.I. diet as it includes foods that release sugar slowly.

  6. #5

    Atypical antipsychotics and hyperglycemia, diabetes

    I have asked my psychiatrist about olanzapine and the diabetes risk. He said if I watch my weight then I should be alright. I also have bought some Diastix which are litmus strips which test levels of glucose in your urine so I can test the level of glucose at home when I go to the toilet. I am going to try the G.I. diet as it includes foods that release sugar slowly.

Similar Threads

  1. Atypical antipsychotics
    By David Baxter in forum Prescription Medications and OTC Drugs
    Replies: 4
    Last Post: February 29th, 2008, 12:56 PM
  2. Anti-psychotic drugs may be linked to raised diabetes risk
    By HA in forum Schizophrenia and Related Disorders
    Replies: 3
    Last Post: July 17th, 2005, 12:42 AM
  3. diabetes and mood/anger/violence
    By hollyh in forum Abuse, Domestic Violence, Child Abuse
    Replies: 5
    Last Post: January 18th, 2005, 03:11 PM
  4. Geodone: Increased Risk of Hyperglycemia, Diabetes?
    By David Baxter in forum Prescription Medications and OTC Drugs
    Replies: 0
    Last Post: September 1st, 2004, 04:31 PM

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

Disclaimer: PsychLinks is not responsible for the content of posts or comments by forum members.

Additional Forum Web Design by PsychLinks
© All rights reserved.